Alert archive / Tennessee / Flash Flood Warnings in 2019
Flash Flood Warning 47, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Dec 16, 2019, 11:34 AM CST for Benton County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 16, 2019, 11:34 AM CST (17:34 UTC)
- Expired
- Dec 16, 2019, 2:30 PM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Benton County, TN
The radar
The Ft Campbell radar (KHPX), 96 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 12:10 PM CST | FLASH FLOOD | Camden, TN | NUMEROUS ROADS ARE UNDERWATER IN CAMDEN DUE TO HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
616
WGUS54 KMEG 161734
FFWMEG
TNC005-162030-
/O.NEW.KMEG.FF.W.0047.191216T1734Z-191216T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1134 AM CST Mon Dec 16 2019
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Central Benton County in western Tennessee...
* Until 230 PM CST.
* At 1132 AM CST...Trained weather spotters reported flooding in the
Camden area. One to 3 inches have fallen in Benton County over the
past 2 hours.
* Some locations that will experience flooding include...
Camden and Nathan Bedford Forrest State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3613 8792 3603 8800 3600 8800 3598 8802
3593 8821 3609 8821 3622 8795 3621 8794
3618 8793 3616 8792
$$
MJ1 follow-up statement
062
WGUS74 KMEG 161820
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1220 PM CST Mon Dec 16 2019
TNC005-162030-
/O.CON.KMEG.FF.W.0047.000000T0000Z-191216T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-
1220 PM CST Mon Dec 16 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
CENTRAL BENTON COUNTY...
At 1218 PM CST, trained weather spotters reported numerous roads
were flooded in the Camden area. Rainfall amounts of 1 to 3 inches
have fallen since last night with additional rainfall anticipated
this afternoon.
Some locations that will experience flooding include...
Camden and Nathan Bedford Forrest State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3613 8792 3603 8800 3600 8800 3598 8802
3593 8821 3609 8821 3622 8795 3621 8794
3618 8793 3616 8792
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 9:44 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 16, 9:44 AM CST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Memphis TN 944 AM CST Mon Dec 16 2019 .UPDATE... At mid morning, the surface front extended from south of Clarksdale to around Pickwick. Southerly flow up and over the surface boundary is helping sustain showers/storms north of the boundary. Locally heavy rainfall is possible with stronger/training storms. Fairly low freezing level and especially -20 deg C level, so small hail can also be expected. Early 12Z guidance continues the general forecast trend for the afternoon and evening. Surface-based instability still appears most likely during the afternoon/early evening over NE MS. Weak upper system and surface low along the boundary should provide lift and focus for storms. Vertical wind shear will support storm organization and at least mid-level rotation. Farther north, lift and instability over the surface front will remain favorable for elevated storms. GW && .PREV DISCUSSION... /issued 305 AM CST Mon Dec 16 2019/ DISCUSSION... Currently...A quasi-stationary front is draped across the Mid- South, just south of I-40. Weak low pressure moving along the front overnight, along with strong low level flow across that boundary, has resulted in a band of heavy rainfall of up to 1.5 inches just north of I-40. As the weak low tracks into middle TN, along with the stronger low level flow, the band has been slowly weakening. There is quite a contrast across the front with temps in the mid 30s over extreme NE AR and the MO Bootheel to the mid 60s over Monroe County MS. Today...An upper level trough will push toward the region with deep, moist southwesterly flow across the Mid-South. Surface low pressure developing near the ARKLATEX will begin to move NE along the stalled frontal boundary across the Mid-South. In the warm sector southerly winds will continue to pull moist and relatively unstable air north. Expect showers and elevated thunderstorms to expand this morning as the surface low approaches and low level flow strengthens across the stalled front once again. Could see some locally heavy rainfall and localized flash flooding, especially where heavy rain fell overnight. Further southwest, as the cold front starts pushing across the Lower MS Valley, expect more thunderstorms to develop and intensify while spreading NE to parts of the Mid-South during the afternoon. In the warm sector, south of the stalled front, severe parameters point toward a few severe storms, though the better threat remains south of the region. Strong deep layer shear will be in place with at least some instability. SBCAPE values will climb to between 500-1000 J/KG and 0-1km helicity values will top 200 m2/s2 this afternoon across NE MS indicating favorable low level veering. Best areas of updraft helicity remain south though some HREF members have robust values across parts of NE MS. Expect clusters and lines of convection to push NE along and just ahead of the approaching cold front. Any storms that can remain semi- discrete pose the greater threat. The main threat will be damaging wind. A tornado is possible across NE MS and with some hail in stronger storms. Severe chances start ramping up early this afternoon and continue until the front exits around 01-02z. Tonight...Severe weather chance diminish in the early evening and rain chances taper off quickly from west to east. Precip will end before any kind of changeover can occur. Gusty NW winds will bring in much colder air by morning with lows from about 30 in NE AR to upper 30s in NE MS. Tuesday through Wednesday night...Cold with highs in the 40s and lows in the 20s. Gusty NW winds will add an extra chill on Tuesday. Thursday through Sunday...Slightly milder by Thursday as high pressure shifts east. A fast moving system may bring a little rain to the region Friday into early Saturday. Upper level high pressure build in for Sunday into early next week with temps climbing above normal. SJM && .AVIATION... 12Z TAFs A quasi-stationary front currently sits just south of I-40 with rain and a few elevated thunderstorms occurring along and north of I-40. Expect IFR/LIFR conditions to continue at all sites for the majority of this TAF period. Have kept the mention of LLWS at MEM/MKL/TUP due to the placement/movement of the frontal boundary and influence of the strengthening low-level jet. Rain will continue through the afternoon with the best chances for TS being 18z-00z. Winds will be northerly 8-10kts at the northern sites. Rain and TS will diminish quickly from west to east as a cold front passes through the Mid-South. At this point winds at TUP will shift northward. Strong NW winds will remain elevated 11-14kts with gusts 22-24kts possible through the end of the period. By this time, cigs are expected to lift to high-end IFR to MVFR. 17 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Dec 16, 3:14 AM CST, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 314 AM CST Mon Dec 16 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-171115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 314 AM CST Mon Dec 16 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few severe storms are possible this afternoon into early this evening along and south of a line from Helena-West Helena, Arkansas to Decaturville, Tennessee. The greatest risk for severe weather will be across north-central and northeast Mississippi. Damaging winds will be the main threat. A tornado is possible along with large hail. In addition, locally heavy rainfall could lead to localized flash flooding, mainly across West Tennessee. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early this evening. SJM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 10:10 PM CST | Special Weather Statement | MEG | Lauderdale | 50 min |
| Dec 15, 11:03 PM CST | Special Weather Statement | MEG | Gibson | 27 min |
| Dec 16, 8:45 AM CST | Areal Flood Advisory | MEG | Shelby | 2 hr |
| Dec 16, 11:20 AM CST | Areal Flood Advisory | MEG | Benton, Carroll | 3 hr |
| Dec 16, 1:04 PM CST | Special Weather Statement | MEG | Hardeman | 26 min |
| Dec 16, 2:34 PM CST | Areal Flood Warning | MEG | Benton | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.